Trumbull County hospital treating more overdose patients - News weather sports for Youngstown-Warren Ohio

Trumbull County hospital treating more overdose patients

WARREN, Ohio -

While it's not common to hear of a child being revived with Narcan, the drug appears to have worked for two kids in Warren on Tuesday after police say their mother found them unconscious and rushed them to the hospital.

Narcan, which is also known as naloxone, is medication that is used to reverse the effects of opioids, especially in overdose.

"What is sad is that when you see the pediatric patients, you have to wonder how in the world did they get access to it.  Was it given intentionally or is it accidental?  A lot of times you can never find that information out,"  said emergency room physician Dr. Mark Swift with Trumbull Memorial Hospital.

Dr. Swift says there are doses of naloxone that are appropriate for kids.  It's all based on a patient's weight.

Over the last six months, Dr. Swift says he's noticed an increase in the number of people coming through the ER overdosing from heroin and in need of naloxone.

"Normally, you give 2mg of Narcan.  We're giving up to 6mg, 8mg because the amount of heroin or the strength of it is only being minimally reactive or responsive to the initial dose of the naloxone," said Dr. Swift.

Dr. Swift says administering Narcan as soon as possible can help restore a patient's breathing. Because opioids effect a part of the brain that regulates breathing, people may experience respiratory depression during an overdose.

In a hospital setting, naloxone is administered intravenously, which can begin to reverse overdose symptoms within minutes.  Intranasal naloxone is becoming more readily available to friends and family members of drug addicts.  Naloxone is available over the counter, without a prescription, at a number of pharmacies.  It is also available through the Mahoning and Trumbull County Health Departments.

"I would hope people would not have a false sense of security thinking that they can do recreational opiates and if they have a problem, their friend or someone there could just give them some naloxone and they will be fine.  That may lead to an increase in the amount of mortality from the abuse of these opiates and heroin," said Dr. Swift.

Powered by Frankly
All content © Copyright 2000 - 2018 WFMJ. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms